Medication Guide App

Abacavir (marketed as Ziagen) and Abacavir-containing Medications

July 24, 2008

Audience: Infectious disease and medical genetics healthcare professionals

[Posted 07/24/2008] FDA informed healthcare professionals that serious and sometimes fatal hypersensitivity reactions (HSR) caused by abacavir therapy are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*5701. FDA reviewed data from two studies that support a recommendation for pre-therapy screening for the presence of the HLA-B*5701 allele and the selection of alternative therapy in positive subjects. Genetic tests for HLA-B*5701 are available and all patients should be screened for the HLA-B*5701 allele before starting or restarting treatment with abacavir or abacavir-containing medications. Development of clinically suspected abacavir HSR requires immediate and permanent discontinuation of abacavir therapy in all patients, including patients negative for HLA-B*5701.

[July 24, 2008 - Information for Healthcare Professionals - FDA]

View comments

Hide
(web4)